Alert archive / South Carolina / Dense Fog Advisories in 2021

Dense Fog Advisory 9, NWS Columbia, SC

February 22, 202113 counties in South Carolina

NWS Columbia, SC issued this dense fog advisory at Feb 22, 2021, 8:43 PM EST for 13 counties in South Carolina. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2021, 8:43 PM EST (01:43 UTC)
Expired
Feb 23, 2021, 12:00 AM EST
In force
3 hr
Issued by
NWS Columbia, SC

Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 29 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

658 
WWUS72 KCAE 230143
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
843 PM EST Mon Feb 22 2021

SCZ016-021-022-027>031-035>038-041-115-116-230500-
/O.NEW.KCAE.FG.Y.0009.210223T0143Z-210223T0500Z/
Chesterfield-Fairfield-Kershaw-Lexington-Richland-Lee-Aiken-
Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
Including the cities of Cheraw, Pageland, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Seven Oaks, West Columbia, 
Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, 
Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, 
Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg,
Denmark, Indian Land, Lancaster, Elgin, and Lancaster Mill
843 PM EST Mon Feb 22 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central South Carolina.

* WHEN...Until midnight EST tonight.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
1 follow-up statement
005 
WWUS72 KCAE 230507
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1207 AM EST Tue Feb 23 2021

SCZ016-022-028-029-031-036>038-041-230900-
/O.EXP.KCAE.FG.Y.0009.000000T0000Z-210223T0500Z/
/O.NEW.KCAE.FG.Y.0010.210223T0507Z-210223T0900Z/
Chesterfield-Kershaw-Richland-Lee-Sumter-Orangeburg-Calhoun-
Clarendon-Bamberg-
Including the cities of Cheraw, Pageland, Camden, Lugoff, 
Columbia, Bishopville, Sumter, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
1207 AM EST Tue Feb 23 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 4 AM EST EARLY THIS
MORNING...
...DENSE FOG ADVISORY HAS EXPIRED...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central South Carolina.

* WHEN...Until 4 AM EST early this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

SCZ021-027-030-035-115-116-230615-
/O.EXP.KCAE.FG.Y.0009.000000T0000Z-210223T0500Z/
Fairfield-Lexington-Aiken-Barnwell-Northern Lancaster-
Southern Lancaster-
Including the cities of Winnsboro, Winnsboro Mills, Seven Oaks, 
West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Aiken, 
North Augusta, Barnwell, Williston, Blackville, Indian Land, 
Lancaster, Elgin, and Lancaster Mill
1207 AM EST Tue Feb 23 2021

...DENSE FOG ADVISORY HAS EXPIRED...

The majority of the dense fog has moved off to the east. Some
patchy dense fog is still possible for the next hour or two. 

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this dense fog advisory went out at Feb 22, 8:10 PM EST, 33 minutes earlier.

Area forecast discussion, Feb 22, 8:10 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
810 PM EST Mon Feb 22 2021

.SYNOPSIS...
A dry cold front will cross the area this evening, then high
pressure and dry air returns tonight through Thursday. Chance of
showers will return Thursday night through the weekend as Gulf
moisture overspreads the area.

&&

.NEAR TERM /UNTIL 7 AM TUESDAY MORNING/...
Showers are now well offshore along with much of the cloud
coverage. While there has been plenty of drying through upper
and mid levels, there is still abundant lower level moisture as
dry air behind the front has yet to make it into the Midlands
and most of the CSRA. Because of this, some shallow fog has
developed mainly across the northern and central Midlands. High
res model consensus has dry air moving from Georgia into the
CSRA and western Midlands by 04z and slowly moving into the
coastal plain by 06-07z. Currently have fog sticking around
until this time, but may see some patchy fog lingering in the
northernmost counties until later in the morning. As cold air
continues to advect into the region, expect lows in the mid to
upper 30s along with clear skies.

&&

.SHORT TERM /7 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
The weather in the Short term should be rather benign and
generally dry. High pressure builds in on Tuesday behind the
front. Then another weak front moves in Wednesday night into
Thursday, but with limited moisture to work with, this will be a
dry passage. That front moves through then generally stalls out
south of the forecast area into the weekend.

Highs will be in the 60s each day, with overnight lows in the
30s Tuesday night, then moderating into the 40s both Wednesday
and Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The front that had stalled out south of the area will have areas
of low pressure developing and moving along its boundary Friday
and through the weekend. Upper flow turns more southwesterly,
and this should bring Gulf moisture northward and over the
front. Rain chances will increase during the weekend, but with
much uncertainty as the models do still show some variations.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Cold front crossing eastern GA at 00z will slowly cross the TAF
sites through 06z. Light wind along with dry air aloft and moist
airmass in the low levels is allowing fog to develop this
evening. Will include MVFR/IFR restrictions in fog through
06z...then clear skies and light westerly winds. By 09z, model
soundings show a 30 to 35-knot low-level jet. Have continued
LLWS 09z-15z. Once the nocturnal inversion breaks, west winds
increase 10 to 15 knots with gusts 20 to 25 knots. Winds will
diminish around sunset.

EXTENDED AVIATION OUTLOOK...Restrictions possible Thursday night
through Saturday as Gulf moisture returns ahead of the next storm
system.

&&

.HYDROLOGY...
River and reservoir levels are expected to continued falling.
Several area rivers will remain above minor flood stage over
the next couple days.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Feb 22, 3:50 AM EST, 16 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
350 AM EST Mon Feb 22 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
230900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
350 AM EST Mon Feb 22 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 12:07 AM ESTDense Fog AdvisoryCAEBamberg, Calhoun, Chesterfield, Clarendon, Kershaw, Lee and 2 more3 hr

Nearby

Dense Fog Advisories in South Carolina, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.